Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Incompressible reacting flows

Author: Joel D. Avrin
Journal: Trans. Amer. Math. Soc. 349 (1997), 3875-3892
MSC (1991): Primary 35B40, 35K55, 35K57, 35Q10, 80A25
MathSciNet review: 1422594
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We establish steady-state convergence results for a system of
reaction-convection-diffusion equations that model in particular combustion phenomena in the presence of nontrivial incompressible fluid motion. Despite the presence of the convection terms, we find that the asymptotic behavior of the system is identical to the case we have previously considered in which the velocity field was set equal to zero. In particular we are again able to establish the convergence of solutions to steady-states and to explicitly calculate the steady-states from the initial and boundary data. Key to our analysis is the establishment of high-order uniform bounds on the temperature and mass fraction components, a process significantly complicated by the presence of the convection terms.

References [Enhancements On Off] (What's this?)

  • 1. N. Alikakos, An application of the invariance principle to reaction-diffusion equations, J. Differential Equations 33 (1979), 201-225. MR 80m:35011
  • 2. J.D. Avrin, Qualitative theory for a model of laminar flames with arbitrary nonnegative initial data, J. Differential Equations 84 (1990), 290-308. MR 91h:35316
  • 3. -, Decay and boundedness results for a model of laminar flames with complex chemistry, Proc. Amer. Math. Soc. 110 (1990), 989-995. MR 91c:80017
  • 4. -, Asymptotic behavior of one-step combustion models with multiple reactants on bounded domains, SIAM J. Math. Anal. 24 (1993), 290-298. MR 94k:80008
  • 5. -, Asymptotic behavior of some reaction-diffusion systems modelling complex combustion on bounded domains, Proc. Roy. Soc. Edinburgh 123A (1993), 1151-1163. MR 95a:35071
  • 6. -, Large-eigenvalue global existence and regularity results for the Navier-Stokes equations, J. Differential Equations 127 (1996), 365-390. MR 97b:35138
  • 7. H. Berestycki, B. Nicolaenko and B. Scheurer, Traveling wave solutions to combustion models and their singular limits, SIAM J. Math. Anal. 16 (1985), 1207-1242. MR 87h:35326
  • 8. J. D. Buckmaster and G. S. S. Ludford, Lectures on Mathematical Combustion, CBMS-NSF Regional Conference Series in Applied Mathematics 43, SIAM, Philadelphia, 1983. MR 86j:80010
  • 9. P. V. Danckwerts, Gas-Liquid Reactions, McGraw-Hill, New York, 1970.
  • 10. W. E. Fitzgibbon and C. B. Martin, Semilinear parabolic systems modelling spatially inhomogeneous exothermic reactions, J. Math. Anal. Appl. 178 (1993), 165-175. MR 94h:35118
  • 11. -, The longtime behavior of solutions to a quasilinear combustion model, Nonlinear Anal. 19 (1992), 947-961. MR 93m:80012
  • 12. H. Fujita and T. Kato, On the Navier-Stokes initial value problem I, Arch. Rational Mech. Anal. 16 (1964), 269-315. MR 29:3774
  • 13. I. M. Gelfand, Some problems in the theory of quasilinear equations, Amer. Math. Soc. Translations (2) 29 (1963), 295-381. MR 27:3921
  • 14. Y. Giga and T. Miyakawa, Solutions in $L_r$ of the Navier-Stokes initial value problem, Arch. Rational Mech. Anal. 89 (1985), 267-281. MR 86m:35138
  • 15. C. Guillopé, Comportement à l'infini des solutions des équations de Navier-Stokes et propriété des ensembles fonctionnels invariants (ou attracteurs), Ann. Inst. Fourier (Grenoble) 32 (1982), 1-37. MR 84a:35241
  • 16. I. S. Gradshteyn and I. M. Ryzhik, Tables of Integrals, Series, and Products (A. Jeffrey, ed.), Academic Press, New York, 1980. MR 81g:33001
  • 17. D. Henry, Geometric Theory of Semilinear Parabolic Equations, Lecture Notes in Mathematics 840 (Berlin: Springer, 1981). MR 83j:35084
  • 18. O. A. Ladyzhenskaya, The Mathematical Theory of Viscous Imcompressible Flow, 2nd ed. (English translation), Gordon and Breach, New York, 1969. MR 40:7610
  • 19. B. Larrouturou, The equations of one-dimensional unsteady flame propagation: existence and uniqueness, SIAM J. Math. Anal. 19 (1988), 32-59. MR 89i:80002
  • 20. M. Marion, Attractors for reaction-diffusion equations: existence and estimate of their dimension, Appl. Anal. 25 (1987), 101-147. MR 88m:35082
  • 21. G. Raugel and G. R. Sell, Navier-Stokes equations on thin 3D domains I: global attractors and global regularity of solutions, AHPCRC Preprint 90-04, J. Amer. Math. Soc. 6 (1993), 503-568. MR 93j:35134
  • 22. J. M. Roquejoffre, Thesis, INRIA Sophis Antipolis, June 1988.
  • 23. D. Sattinger, A nonlinear parabolic system in the theory of combustion, Q. Appl. Math. 33 (1975/76), 47-61. MR 57:3576
  • 24. J. Smoller, Shock Waves and Reaction-Diffusion Equations, Springer, New York, 1983. MR 84d:35002
  • 25. R. Témam, Navier-Stokes Equations, North-Holland, Amsterdam, 1977. MR 58:29439
  • 26. -, Navier-Stokes Equations and Nonlinear Functional Analysis, CBMS-NSF Regional Conference Series in Applied Mathematics 41, SIAM, Philadelphia, 1983. MR 86f:35152
  • 27. D. Terman, Connection problems arising from nonlinear diffusion equations, Proceedings of the Microconference on Nonlinear Diffusion, J. Serrin, L. Peletier, W.-M. Ni, eds., Springer-Verlag, Berlin-Heidelberg-New York, 1988. MR 90c:35125
  • 28. -, Traveling wave solutions arising from a two-step combustion model, SIAM J. Math. Anal. 19 (1988), 1057-1080. MR 89j:35071
  • 29. D. H. Wagner, Premixed laminar flames are traveling waves, Reacting Flows: Combustion and Chemical Reactors, G.S.S. Ludford, ed., Lectures in Applied Mathematics 24 Amer. Math. Soc., Providence, RI, 1986. MR 87e:80018
  • 30. F. Williams, Combustion Theory, 2nd ed., Addison-Wesley, Reading, MA, 1985.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 35B40, 35K55, 35K57, 35Q10, 80A25

Retrieve articles in all journals with MSC (1991): 35B40, 35K55, 35K57, 35Q10, 80A25

Additional Information

Joel D. Avrin
Affiliation: Department of Mathematics, University of North Carolina at Charlotte, Charlotte, North Carolina 28223

Received by editor(s): September 20, 1994
Article copyright: © Copyright 1997 American Mathematical Society

American Mathematical Society